Kansas, 2011

Damaging Winds and High Wind in Kansas, May 29, 2011

May 29, 2011 · NWS ICT · 4 events in 1 county or zone

An upper level disturbance and associated frontal boundary sparked a few strong to severe thunderstorms over portions of western and central Kansas during the evening hours on the 29th. The storms produced winds up to 70 mph, resulting in some damage in the Russell area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An upper level disturbance and associated frontal boundary sparked a few strong to severe thunderstorms over portions of western and central Kansas during the evening hours on the 29th. The storms produced winds up to 70 mph, resulting in some damage in the Russell area. Additionally, high winds of 60 to 70 mph were generated as the storms collapsed, producing some damage in the Waldo area in Russell county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 5:37 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 29, 5:37 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SUN MAY 29 2011

.UPDATE...
WHILE AN ISOLATED STORM OR TWO WILL REMAIN POSSIBLE UNTIL DARK
ACROSS PORTIONS OF CENTRAL KANSAS...IT APPEARS THE GREATER
COVERAGE AND RISK FOR SEVERE STORMS MAY STAY JUST NORTH AND
NORTHWEST OF THE AREA ALONG THE NORTHWARD MIGRATING WARM FRONT
THIS EVENING. THIS IS WHERE THE RUC SHOWED THE BEST COMBO OF
INSTABILITY...SHEAR AND HELICITY VALUES FOR ROTATING/SEVERE
STORMS. FURTHER SOUTH THE CIRROFORM CANOPY FROM THE PANHANDLE
CONVECTION SHOULD DECREASE INSTABILITY TOWARD SUNSET AND LIMIT
THE SEVERE POTENTIAL SOMEWHAT DOWNSTREAM THAT WOULD IMPACT MOST
OF THE COUNTIES IN OUR COUNTY WARNING AREA. HOWEVER FOR NOW WILL
CONTINUE THE SEVERE WATCH FOR THE ISOLATED STRONG/SEVERE
POTENTIAL.

KED

&&

.PREV DISCUSSION... /ISSUED 619 PM CDT SUN MAY 29 2011/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
ISOLATED DIURNAL CONVECTION IN PROXIMITY TO THE SURFACE DRY-LINE AND
WARM FRONT MAY AFFECT A SMALL PART OF CENTRAL KANSAS...IN VICINITY
OF KRSL UNTIL DARK THIS EVENING. OTHERWISE STRONG SOUTH WINDS WILL BE
THE MAIN WEATHER STORY TONIGHT AND MEMORIAL DAY. A VIGOROUS UPPER
TROF WILL LIFT NORTHEAST FROM THE ROCKIES INTO THE NORTHERN HIGH
PLAINS ON MONDAY...WITH A TIGHT GRADIENT SURFACE/LOW LEVEL
SOUTHERLY WIND FLOW ACROSS THE AREA.

KED

PREV DISCUSSION... /ISSUED 307 PM CDT SUN MAY 29 2011/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE HEADLINES FOR STRONG WINDS ON MON
ALONG WITH CONVECTIVE CHANCES LATE MON AFTERNOON THROUGH MON EVENING.

SYNOPSIS:
IN THE UPPER LEVELS CURRENTLY HAVE A PRONOUNCED SHORTWAVE OVER THE
CENTRAL GREAT BASIN WITH ANOTHER PIECE OF ENERGY DIVING SOUTHEAST
WEST OF BRITISH COLUMBIA. AT THE SURFACE...LOW PRESSURE CONTINUES TO
DEEPEN OVER EAST-CENTRAL CO. MEANWHILE A DIFFUSE WARM FRONT EXTENDS FROM
NORTH OF KDDC TO NEAR KGBD TO NEAR KSLN.

TONIGHT-MON:
THERE LOOKS TO STILL BE A REMOTE CHANCE OF A STORM DEVELOPING OVER
WEST-CENTRAL KS EARLY THIS EVENING WITH CONFIDENCE EXTREMELY LOW IN
THIS OCCURRING. THE LAST TWO DAYS THE SHORT TERM MODELS WERE
CONSISTENT IN DEVELOPING CONVECTION OVER NORTHERN OK BUT THE CAP
ENDED UP WINNING OUT AND FEEL IT SHOULD AGAIN THIS EVENING. THE MOST
LIKELY AREA FOR EARLY EVENING CONVECTION LOOKS TO BE OVER THE OK/TX
PANHANDLES WHERE THE DRYLINE IS MORE DEFINED WITH TEMPS SPIKING TO
AROUND 100.

STRONG SOUTH WINDS WILL BE THE MAIN CONCERN ON MON. CONFIDENCE IS
HIGH ENOUGH TO RUN WITH A HIGH END WIND ADVISORY AREA WIDE FOR MON. THE
EXCEPTION IS OVER A FEW CENTRAL KS COUNTIES WHERE IT STILL APPEARS
WIND WARNING CRITERIA MAYBE POSSIBLE AS THEY MIX TO AROUND
750-700MB. THEREFORE LEFT THOSE FOUR COUNTIES IN THE HIGH WIND WATCH
AND WILL LET THE MIDNIGHT SHIFT TAKE ANOTHER GANDER AT IT.

A FEW STORMS STILL LOOK TO DEVELOP ALONG THE DRYLINE LATER MON
AFTERNOON INTO EARLY MON EVENING AS SOME COOLER MID LEVEL TEMPS
START TO ADVECT IN. BEFORE 00Z RUSSELL AND BARTON COUNTIES WOULD BE
THE MOST LIKELY AFFECTED. THE STORMS ARE EXPECTED TO BECOME MORE
NUMEROUS AROUND 00Z AS THE LOW LEVEL FLOW BACKS...INCREASING
CONVERGENCE ALONG THE DRYLINE. IN ADDITION THE RIGHT ENTRANCE REGION
OF AN UPPER JET WILL SLIDE OVER THE AREA. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE AND INTENSITY AS IT GETS EAST OF THE BETTER
FORCING AFTER 06Z TUE.

TUE-TUE NIGHT:
A FEW STORMS LOOK TO BE POSSIBLE OVER SE KS ON TUE AFTERNOON ALONG
THE STALLED SURFACE FRONT. WITH COOLER MID LEVEL TEMPS CAPPING WILL
NOT BE AN ISSUE WITH THE MAIN LIMITING FACTOR BEING LACK OF SURFACE
CONVERGENCE. LOW LEVEL MOISTURE WILL RAPIDLY LIFT BACK TO THE
NORTHWEST ON TUE NIGHT. THIS MAY RESULT IN SOME ISO-SCT CONVECTION
AFTER DARK. HOWEVER THERE IS AGREEMENT THAT SOME CAPPING WILL BE IN
PLACE ABOVE 850MB. THEREFORE WILL NOT INCREASE TO CHANCE POPS AND
JUST LEAVE SLIGHTS IN.

WED-SUN:
MEDIUM RANGE MODELS REMAIN CONSISTENT IN BUILDING A STRONG UPPER
RIDGE OVER THE CENTRAL AND SOUTHERN PLAINS THROUGH THESE EXTENDED
PERIODS. EVEN THOUGH BOTH THE GFS AND ECMWF AGREE ON TRYING TO SNEAK
AN UPPER IMPULSE UNDER THE DEVELOPING RIDGE ON WED...NOT CONFIDENT
ENOUGH TO INSERT POPS AT THIS TIME. DID NOT CHANGE TEMPS MUCH AT ALL
FROM WHAT THE PREVIOUS FORECAST HAD WITH MID AND UPPER 90S AREA WIDE
BY THU AND EXTENDING THROUGH THE WEEKEND. WOULD NOT BE SURPRISED TO
SEE WESTERN PORTIONS OF THE FORECAST AREA FLIRT WITH THE CENTURY
MARK THROUGH MANY OF THESE DAYS.

LAWSON

AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR IS EXPECTED TO PREVAIL THROUGH THE 24-HOUR TAF PERIOD. VERY
TRANSIENT MVFR CIGS NEAR THE WARM FRONT MAY LINGER DURING THE
FIRST HOUR OF THE FORECAST ACROSS CENTRAL KANSAS NEAR KRSL-KSLN
WITH VFR ANTICIPATED THEREAFTER. VERY STRONG SOUTHERLY WINDS WILL
CONTINUE THROUGH THE PERIOD WITH SUSTAINED WINDS IN THE 22-30 KNOT
RANGE TODAY POSSIBLY INCREASING INTO THE 30-36 KNOT RANGE ON
MONDAY.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  90  69  87 /  10  10  30  20
HUTCHINSON      73  90  67  86 /  10  10  30  10
NEWTON          73  89  69  85 /  10  10  30  10
ELDORADO        72  88  70  86 /  10  10  30  20
WINFIELD-KWLD   74  89  70  87 /  10  10  30  20
RUSSELL         72  91  58  84 /  10  20  60  10
GREAT BEND      73  92  61  85 /  10  20  60  10
SALINA          73  90  64  85 /  10  10  40  10
MCPHERSON       73  90  66  86 /  10  10  40  10
COFFEYVILLE     71  87  72  85 /  10  10  20  20
CHANUTE         70  87  71  85 /  10  10  20  30
IOLA            70  87  71  85 /  10  10  20  30
PARSONS-KPPF    70  87  72  85 /  10  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 AM TO 8 PM CDT MONDAY FOR KSZ049>053-
067>072-082-083-091>096-098>100.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ050>053-067>069-
082-083-091>093.

HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
KSZ032-033-047-048.

&&
Hazardous weather outlook, May 29, 3:08 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 PM CDT SUN MAY 29 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

STRONG SOUTHERLY WINDS WILL CONTINUE THROUGH EARLY EVENING AND A
WIND ADVISORY IS IN EFFECT FOR SOUTH CENTRAL AND PORTIONS OF
CENTRAL KANSAS.

THERE IS A REMOTE CHANCE AN ISOLATED SEVERE STORM WITH LARGE HAIL
AND DAMAGING WINDS COULD DEVELOP ALONG A DRY LINE THIS EVENING
ACROSS CENTRAL KANSAS...MAINLY NORTHWEST OF A SALINA TO LYONS LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA ON MONDAY. WIND
GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THE HIGHEST GUSTS OVER
CENTRAL AND SOUTH CENTRAL KANSAS. CAMPERS AND ESPECIALLY BOATERS
NEED TO USE EXTRA CAUTION ON AREA LAKES MONDAY. PLEASE REFER TO THE
LATEST WIND ADVISORIES AND HIGH WIND WATCHES FOR ADDITIONAL DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FROM LATE
MONDAY AFTERNOON INTO MONDAY NIGHT. A FEW OF THE STORMS MAY BE
SEVERE LATE MONDAY AFTERNOON AND EVENING ALONG AND WEST OF
INTERSTATE 135. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY OVER SOUTHEAST
KANSAS AND AREA WIDE ON TUESDAY NIGHT. WHILE WIDESPREAD SEVERE
STORMS ARE NOT ANTICIPATED...A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/MWM/LAWSON

In the hours before

Special weather statement, May 29, 6:25 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT SUN MAY 29 2011

KSZ032-300100-
RUSSELL-
725 PM CDT SUN MAY 29 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GORHAM...OR 9 MILES WEST OF RUSSELL...AND
MOVING NORTHEAST AT 35 MPH.

DIME SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND
MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES
Local storm report, May 29, 6:49 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             GORHAM                  38.88N 99.02W
05/29/2011  E0.25 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

SGS

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 29, 6:52 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.890, -98.850

Winds estimated around 65 mph downed six-inch tree limbs, and also blew over a residential television antenna.

Thunderstorm Wind, Russell

When
May 29, 6:52 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.890, -98.850

Measured by KSN WeatherLab equipment at Ruppenthal Middle School.

High Wind, Russell

When
May 29, 7:12 PM CST
Where
Russell forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Collapsing thunderstorms produced winds estimated around 60 mph in the Waldo area. The strong winds peeled back and blew away a portion of the senior center roof.

High Wind, Russell

When
May 29, 7:20 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Reported at the Russell Airport. Collapsing thunderstorms produced winds around 60 mph in the Russell area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312556, 312557, 312559, 312560.